Document Detail


Valproate-induced hyperammonaemia superimposed upon severe neuropsychiatric lupus: a case report and review of the literature.
MedLine Citation:
PMID:  23271612     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
This paper presents a case of systemic lupus erythematosus (SLE) with neuropsychiatric features, where the outcome was influenced by the development of hyperammonaemia, probably induced by sodium valproate. A case of severe SLE occurring in a 20-year-old Maori girl is described. Her disease had been characterised by neuropsychiatric features for several years, culminating in persistent seizure activity at the time of her final presentation. Her management with anticonvulsants was complicated by the development of intractable hyperammonaemia which contributed to irreversible clinical deterioration. We have reviewed the English literature for reports of valproate-related hyperammonaemia which has often been described in the setting of seizure and mood disorders. This is the first case where it has been reported, superimposed upon severe neuropsychiatric SLE (NP-SLE). The mechanism by which valproate induces hyperammonaemia remains incompletely understood but is likely to relate to the urea cycle. Under normal metabolic conditions, acyl-CoA is transported into the mitochondria via a carnitine transport system. It is then converted to acetyl-CoA via β-oxidation and eventually to N-acetyl glutamate. This pathway can be interrupted by the introduction of sodium valproate, leading to a reduction of free coenzyme A, acetyl-CoA and carnitine, and resulting in the decreased availability of cofactors necessary for the function of the urea cycle. As this is the primary means of ammonia metabolism, serious elevation in serum ammonia levels may occur in patients on this anticonvulsant medication. In this patient with active NP-SLE, the combined autoimmune and metabolic brain insult contributed to a fatal outcome.
Authors:
Estee Chan; Fiona McQueen
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-12-28
Journal Detail:
Title:  Clinical rheumatology     Volume:  -     ISSN:  1434-9949     ISO Abbreviation:  Clin. Rheumatol.     Publication Date:  2012 Dec 
Date Detail:
Created Date:  2012-12-28     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8211469     Medline TA:  Clin Rheumatol     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Department of Rheumatology, Greenlane Clinical Centre, Auckland District Health Board, Private Bag 92024, Auckland Mail Centre, Auckland, 1142, New Zealand, cheukyanestee@yahoo.co.nz.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Advances in the diagnosis, assessment and outcome of Takayasu's arteritis.
Next Document:  Leflunomide-induced DRESS syndrome with renal involvement and vasculitis.